Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 62, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2001, 4:08 PM CDT for Clay County, Iowa. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 2001, 4:08 PM CDT (21:08 UTC)
- Expired
- May 1, 2001, 4:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Clay County, IA
The radar
The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:12 PM CDT | Hail 0.88 | Gillett Grove, IA | |
| May 1, 4:13 PM CDT | Hail 1 | Webb, IA | |
| May 1, 4:15 PM CDT | Hail 0.75 | Dickens, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1551 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 012109 SVRFSD IAC041-012130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 PM CDT TUE MAY 1 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA * UNTIL 430 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF WEBB...OR ABOUT 14 MILES SOUTH OF SPENCER...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEBB AND GILLETT GROVE AROUND 415 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4312 (9514 4292 9513 4292 9492 4318 9492
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:30 PM CDT, 38 minutes earlier.
Area forecast discussion, May 1, 3:30 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE MAY 1 2001 SVR STRMS ARE IN FAR SERN PART OF AREA BUT WILL ISSUE ZNS WITH TOR WATCH UP THRU EXTRM ERN EDGE OF FCST AREA INTO COTTONWD CO MN IN CASE STRMS DVLP THERE SHORTLY. MAY BE ABLE TO KILL SOON. OTHR FCST PRBLM IS RPD DVLPMNT OF MID LVL LIFT AND MOISTR...EQUALS SHOWERS...INDICATED BY MODELS FOR THIS EVE FROM SW OF AREA UP INTO SRN PART OF FCST AREA. ERYR NGM AND AVN HAD IT COMNG UP TO FSD WHILE ETA KEPT IT FRTHR S DOWN IN FAR SRN PART OF AREA...MAINLY SUN W AND E. 18Z MESOETA BENDS A LOT IN DIRECTN OF 12Z NGM AND AVN IN BRINGNG THREAT FRTHR N. GOOD THERMAL BOUNDRY SHUD BE IN PLACE UPSTAIRS AND SUSPECT MODELS HAVE A HANDLE ON THIS...SO WILL MENTN SHWRS FOR SRN HALF OF AREA INCLUDG FSD. SHWRS SHUD WANE WED BUT CONT FAR S...THEN MORE ROUNDS STARTG WED NGT EVENTUALLY MAKG IT UP INTO NRN PART OF AREA. THIS KEEPS UP INTO EXTNDED PD WITH TIMNG GETTNG MORE DIFFICULT. EXTNDED GUIDNCE INDICATES THREAT PSBLY CONTG TO MON BUT WILL KEEP MON DRY FOR NOW AS IN ERYR EXTNDED...AND WILL GO DRY TUE AS WELL. NEW AVN DIFFRNT THAN MRF AT END OF PD AND WITH MORE CHANGES LIKELY BEST NOT TO OSCILLATE. WILL GO FOR TEMPS THE SAME AS WE HAVE BEEN GOING...KIND OF COOL THO NOT ALWAYS AS COOL AS GUIDNCE...ESPLY ON LOWS. PCPN OF COURSE CUD HOLD DOWN DAYTIME TEMPS. BY THE WAY WNDS DOWN ENUF TO FORGO ANY WND ADVSY THIS EVE. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, May 1, 11:00 AM CDT, 5 hours 8 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE MAY 1 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A COLD FRONT FROM CENTRAL SOUTH DAKOTA TO WESTERN NEBRASKA WILL MOVE RAPIDLY EAST OVER SOUTHEAST SOUTH DAKOTA BY LATE THIS AFTERNOON...AND OVER NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY EARLY EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT. SOME OF THE THUNDERSTORMS MAY BE SEVERE FROM EXTREME NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA INTO SOUTHWEST MINNESOTA. SDZ038>040-050-052>055-057>061-063>065-068-020500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA- DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: WIDELY SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ056-062-066-067-069-MNZ071-072-080-097-098-IAZ001-020500- LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-MINNEHAHA-ROCK-TURNER-LINCOLN- LYON-YANKTON- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... ROCK RAPIDS...YANKTON... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE THIS AFTERNOON. HOWEVER SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ070-071-MNZ081-089-090-IAZ002-003-012>014-020>022-031-032-NEZ013- 014-020500- COTTONWOOD-NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE MAY 1 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THEY MAY BECOME SEVERE BEFORE ENDING BY EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:01 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 44 min |
| Apr 30, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Apr 30, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 26 min |
| Apr 30, 7:24 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 36 min |
| Apr 30, 7:28 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Apr 30, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 43 min |
| Apr 30, 7:59 PM CDT | Tornado Warning | FSD | Woodbury | 31 min |
| May 1, 2:28 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 32 min |
| May 1, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 47 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.